Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Overweight with chronic back pain. Taking methadone. Swelling and rashes on body. Used hydrocortisone. Help?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2004
Answered : 189 Questions
Hi, i am a female, 45yrs. old, overweight and been treated for chronic back pain since 2004. Before Dec. 2011, i weighed around 180, height 5'4". Since Dec. I have gained an enormous amount of weight, but i think it is mostly water retention. I have used over the counter diuretics in the past at random times with help. They don't work anymore. I thought it may be the fact that i'm sleeping in a chair trying to put my feet on a stool, but usually wake up with them off. (staying with mother temp) also i do not drink alot of water. I've tried to change those 2 things with no difference. This swelling seems severe in my feet, ankles, legs, bottom & stomach area. I am truly miserable. within the last week i got a rashy, dry area on the front iof my left leg, down around ankle area. i don't know if that is related. i have put hydrocortisone on it for itching. For my chronic pain i take Methadone, tramadol and clonopin. Ive been on methadone since 2004 no problems like this, the tramadol and clonopin i only take as needed, no problems in past. On my left leg under my knee, 1/2 way down to my ankle I have a indentation that looks like i wore a tight sock that left an indentation. only i haven't but the indentation is always there, it makes my leg alot bigger above that area. (only on left leg). It seems like this just happened so sudden, i just know that in Dec 2011 i was wearing a size 14-16 in jeans, cant even begin to get those on now, to be comfortable my pants are a size 20, maybe alittle bigger depending on the brand. i cant wear shorts because of the gross nature of my legs and i am hot all the time. this could be a seperate issue since my periods are random lately, my last one was april - may 5th which is very long for me. before that i don't think i had one for 2 months. I researched the internet trying to diagnose myself and found out about Edema and Lymphedemam, which both sound very close.Online there is alot of talk about a product called "CAPISETTE". Capisette by Progressive Health alleviates edema by providing all natural, fluid retention relief. It contains, potasium, horse chestnut and ginko biloba among other natural ingredients. I do have some big vericose veins in the backs of both my legs which are painful from time to time. If you could help me #1-determine what this is, #2 if i need to be seen by a physician and #3 if it is edema, can i take an overthecounter product called "capisette" with the medications i already take.
Posted Sun, 10 Jun 2012 in General Health
Answered by Dr. Sathyadharan Panneer 1 hour later

Thanks for writing in.

1. 180 pounds, 5'.4" height indicates that your BMI = 30.9 i.e. obesity. And after this December you have gained more weight.
2. Pitting edema in foot, ankles, legs up to stomach area may be due to renal insufficiency, cardiac insufficiency or metabolic like - hypothyroidism, liver disorders etc.
3. Varicose veins on both sides which become tender often indicate thrombophlebitis or XXXXXXX venous thrombosis. This requires Doppler study to rule out this as a cause for edema in both legs.
4. Hypothyroidism can cause irregular menstrual periods, weight gain & edema in legs (myxedema), dry itchy skin.
5. It is advisable to get yourself examined clinically by your doctor to look for any signs of cardiac or renal or liver insufficiency also.
6. Till the time you can elevate your both limbs over pillows while lying or keeping it over chairs while sitting, crepe bandage on both legs till mid thigh starting from foot.
7. Capisette seems to have diuretic effects. So it should be used cautiously with other diuretics. Otherwise you might go into dehydration, hyponatremia, hypotension etc. Methadone, clonopin should be used cautiously with other diuretics. So, in my view combining capisette with your routine medications is not advisable.

Proper treatment will be based only after thorough clinical examination by your physician along with required investigations.

Hope i have answered your queries. Feel free to ask about any clarifications.

Get well soon

Above answer was peer-reviewed by
Follow-up: Overweight with chronic back pain. Taking methadone. Swelling and rashes on body. Used hydrocortisone. Help? 9 hours later
i did not know that methadone & clonopin were diuretics. I thought with the swelling so bad maybe i should try something before going to the doctor. i am not working, very short on money. do not have insurance, and not sure what dr. to see. Right now i only see a pain management dr. and that fee just about drains me. thank goodness i see him every other month. So, until i can get to the dr. i should just elevate my legs and wrap my legs? should i keep them wrapped all day or only when elevated? and just get a few wraps like you use for a sprained ankle? But otherwise there is nothing safe to use over the counter? Also, do you think i would be okay seeing a general doctor at the health department and taking a copy of your advise to lead them in the right direction? I don't know much about the health dept. except it is cheap. cheap kinda scares me. would you feel comfortable there for this type of problem or should i see a specialist for this next move. Oh, should i drink alot of water or will that make it worse?If you could tell me these few things, that would be great and i will be on my way to finding someone to see. I thank you for the work you have done and any further advice you can give me. This is a great service for people like me who don't know what we are doing. It could keep alot of people from self-diagnosing ourselves from the internet and making serious mistakes. great service.
Answered by Dr. Sathyadharan Panneer 1 hour later

Thanks for writing back. I understand your worry.

1. Methadone & Clonopin are not diuretics. Methadone & Clonopin can cause hypotension. Diuretics also cause hypotension. Since you told me that sometimes you take over-counter diuretics, the hypotensive effect may get increased. Capisette also has diuretic effect, so it can also cause hypotension. *So it is not advisable to take over counter diuretics without properly consulting your doctor*.

2. Keep your legs elevated, apply crepe bandage in your lower limb starting from foot to thigh. It is better to apply a crepe bandage rather than a plain wrap. Keep them wrapped all day till the swelling subsides, may be for a week. Later, you can use it as required.

3. Adequate water intake 2-3 liters per day is essential.

4. Your like cardiologist or nephrologist, etc. You might need to undergo blood & urine tests to rule out renal insufficiency, liver insufficiency - hypoproteinemia, hypothyroidism, ECG / Chest X-ray to rule-out any cardiac insufficiency.

5. Having coffee, oats, and cranberries can help you decrease your edema by their diuretic effects. Having high protein diet might also be helpful.

Hope I have clarified your doubts.

Get well soon.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor